Alpha-lipoic acid intoxication in an adolescent girl
MetadataShow full item record
CitationAl-Mendalawi MD. Alpha-lipoic acid intoxication in an adolescent girl. Turk Arch Pediatr 2021; 56(2): 173-4.
Dear Editor, Polat et al. (1) described nicely the clinical picture, management plan, and favorable outcome of a case of alpha-lipoic acid (ALA) intoxication in a 16-year-old Turkish girl. On the basis of her medical history, Polat et al. (1) mentioned that the patient took three pills, each of 600 mg ALA, approximately 2 hours before hospital admission to self-treat her headache with intervals of half an hour. I assume that the claimed self-treatment should not mask the potential suicidal attempt in the studied patient. Worldwide, suicide and suicide attempts are important health risks among adolescents with grave consequences (2). In an interesting Turkish study involving medico-legal autopsy cases, childhood and adolescent (aged 0-18 years) deaths constituted 24.4% of all cases. Suicide was the origin of death in 13.4% of cases recruiting victims aged <18 years. Females comprised the majority of the suicide cases (62.9%), and adolescents aged 16-18 years constituted the overwhelming majority (70.4%) of all childhood suicides. The mean age was 16.13 years. The most frequent method of suicide in females was poisoning (3). An in-depth psychological assessment of the studied patient would have solicited. If that assessment was to unveil potential suicide thought and intention, strict actions must be geared to prevent further incidents. Although the studied patient favorably survived that incident, fatal suicidal intoxication with ALA has been reported in a 14-year-old German girl (4)